Montana, 2015

Damaging Winds in Montana, June 29, 2015

June 29, 2015 · NWS BYZ · 3 events in 1 county or zone

An isolated thunderstorm produced a few severe wind gusts through the Paradise Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a few severe wind gusts through the Paradise Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 29, 2:20 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 2:20 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT MON JUN 29 2015

.SHORT TERM...VALID FOR TUE AND WED...

HOT TEMPERATURES WILL CONTINUE FOR AT LEAST THE NEXT COUPLE OF
DAYS...ALTHOUGH TODAY LOOKS TO BE THE HOTTEST DAY OF THE WEEK. THE
LARGE DOME OF HIGH PRESSURE THAT HAS BEEN OVER THE NORTHERN
ROCKIES WILL GET FLATTENED SOMEWHAT AND SHIFTED EAST TONIGHT INTO
TUESDAY AS A WEAK COLD FRONT AND UPPER LEVEL WAVE MOVE ACROSS THE
AREA. THE FRONT AND UPPER DISTURBANCE WILL APPROACH OUR WESTERN
ZONES THIS AFTERNOON INTO THIS EVENING RESULTING IN INCREASED
CHANCES FOR A THUNDERSTORM. VISIBLE SATELLITE CURRENTLY IS SHOWING
THUNDERSTORMS DEVELOPING ACROSS WESTERN AND SOUTHWESTERN
MONTANA...AS WELL AS CENTRAL IDAHO. EXPECT THIS ACTIVITY TO MOVE
INTO OUR SOUTHWEST MOUNTAINS AND FAR WESTERN COUNTIES BY MID TO
LATE AFTERNOON. THE ACTIVITY MAY ADVANCE AS FAR EAST AS A ROUNDUP-
BILLINGS-SHERIDAN LINE THIS EVENING INTO THE OVERNIGHT HOURS. AS A
RESULT...WILL MAINTAIN A SLIGHT THUNDERSTORM CHANCE ALONG AND WEST
OF THIS LINE THROUGH TONIGHT.

MODELS BRING THE FRONT THROUGH LATE TONIGHT INTO TUESDAY MORNING.
THUNDERSTORM CHANCES WILL MAINLY SHIFT EAST OF BILLINGS DURING THE
AFTERNOON AND EVENING ON TUESDAY. HOWEVER...GUSTY NORTHWEST WINDS
WILL USHER IN BEHIND THE FRONT ACROSS MOST OF OUR AREA.
TEMPERATURES WILL ONLY BE A FEW DEGREES COOLER BEHIND THE FRONT
TUESDAY WITH READINGS STILL CLIMBING WELL INTO THE 90S.

HIGH PRESSURE RIDGING TRIES TO BUILD BACK ACROSS THE AREA TUESDAY
NIGHT INTO WEDNESDAY...MAINLY ACROSS OUR WEST...AS ANOTHER
DISTURBANCE DROPS SOUTHEAST OUT OF CANADA AND MOVES ACROSS THE
NORTHEASTERN PORTIONS OF THE STATE. THIS WILL BRING A SLIGHT
CHANCE FOR A SHOWER/THUNDERSTORM ACROSS OUR FAR EASTERN COUNTIES
LATE IN THE AFTERNOON INTO THE EVENING. AFTERNOON TEMPERATURES
WILL BE A FEW DEGREES COOLER ESPECIALLY ACROSS THE EAST WITH
READINGS IN THE UPPER 80S TO LOWER 90S WITH POSSIBLY LOWER 80S
ALONG THE DAKOTA BORDER. HOOLEY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UNDER NW FLOW ALOFT AND AN ADDITIONAL SHORTWAVE...THURSDAY WILL BE
THE COOLEST DAY IN AWHILE WITH HIGHS EXPECTED TO STAY UNDER 90
DEGREES. WILL KEEP SHOWER/TSTM CHANCES CONFINED TO OUR EAST AND
THE MTNS AS WAVE WILL BE PASSING OUT OF OUR CWA IN THE MORNING.
GFS/ECMWF DO SHOW A WEAKER AREA OF PV BY THURSDAY NIGHT BUT WITH A
DRIER AIRMASS IN PLACE NOT SURE IF THIS WILL GENERATE ACTUAL
SHOWERS.

SHOULD SEE A PERIOD OF DRY WX FRIDAY INTO SATURDAY AS WE UNDERGO
FLAT SHORTWAVE RIDGING AHEAD OF A CLIPPER DROPPING THROUGH BC.
THUS EXPECT A WARMING TREND FRIDAY AND SATURDAY WITH POTENTIAL FOR
A VERY WARM PRE-FRONTAL DAY ON THE LATTER. HAVE EXPANDED CLIMO
POPS ACROSS OUR CWA SATURDAY AFTERNOON AND EVENING AS THIS CLIPPER
AND A COLD FRONT PASS THROUGH THE REGION. THERE ARE SOME
SIGNIFICANT DIFFERENCES BETWEEN THE ECMWF AND GFS WITH THE FORMER
SUGGESTING A STRONGER THERMAL GRADIENT AND A COOLER POST-FRONTAL
DAY ON SUNDAY. SOMETHING TO KEEP WATCH OF MOVING FORWARD.

WILL SUSTAIN CLIMO POPS AND SLIGHTLY ABOVE NORMAL TEMPS FOR SUNDAY
AND MONDAY. MODELS DIVERGE QUITE A BIT BY DAY 7 BUT THERE IS
POTENTIAL FOR MORE PACIFIC SHORTWAVE ACTIVITY IN A GENERALLY
WESTERLY FLOW ALOFT...AND ABOVE NORMAL HEIGHTS.

JKL
&&

.AVIATION...

THUNDERSTORM ACTIVITY DEVELOPING OVER SOUTH CENTRAL MT WILL SPREAD
EAST INTO OUR WESTERN AREAS LATER THIS AFTERNOON. EXPECT ERRATIC
AND LOCALLY STRONG WIND GUSTS WITH THESE STORMS...GUSTS TO 45 KTS
ARE POSSIBLE. EXPECT A WIND SHIFT TO REACH KLVM AROUND 00Z AND
KBIL 03Z. VFR WILL PREVAIL AS THESE STORMS WILL BE HIGH-BASED...
BUT LOCAL MVFR AND AN OCCASIONAL MOUNTAIN OBSCURATION ARE
POSSIBLE. ISOLATED SHOWERS AND THUNDERSTORMS WILL SHIFT EAST
THROUGH THE NIGHT AND INTO TUESDAY AS A WEAK COLD FRONT MOVES
THROUGH THE AREA. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 070/096 063/091 062/086 061/091 065/093 061/086 062/090
    22/T    11/U    21/U    11/U    12/T    22/T    22/T
LVM 062/093 053/091 053/088 052/093 055/092 052/088 054/089
    32/T    11/U    11/U    11/U    12/T    22/T    22/T
HDN 065/098 060/093 061/088 057/093 060/095 059/089 059/093
    22/T    11/U    21/U    11/U    12/T    22/T    22/T
MLS 068/097 064/089 062/085 059/089 064/094 059/086 060/090
    12/T    11/U    32/T    11/U    12/T    22/T    22/T
4BQ 065/094 063/087 061/085 058/087 062/092 058/085 060/089
    12/T    11/U    22/T    11/U    12/T    22/T    22/T
BHK 062/093 060/082 057/081 056/083 059/090 057/082 058/085
    12/T    22/T    32/T    11/U    12/T    22/T    22/T
SHR 060/093 058/089 058/083 054/085 057/092 056/084 057/088
    12/T    21/U    22/T    11/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Special weather statement, Jun 29, 4:30 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
530 PM MDT MON JUN 29 2015

MTZ040-064-065-067-300030-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-
PARADISE VALLEY MT-
530 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BOZEMAN...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH...HEAVY RAIN...AND PEA SIZE HAIL MAY
ACCOMPANY THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND PINE CREEK.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.

LAT...LON 4552 11086 4558 11086 4559 11080 4577 11079
      4579 11029 4578 11023 4542 11024 4548 11092
      4553 11092
TIME...MOT...LOC 2328Z 268DEG 15KT 4559 11094

CJS

The radar

The Billings radar (KBLX), 171 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 29, 4:45 PM MST
Where
Park County, 5.79 mi W of Hoopers
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.670, -110.800

Thunderstorm Wind, Park

When
June 29, 5:07 PM MST
Where
Park County, 9.41 mi ESE of Chico
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -110.540

Thunderstorm Wind, Park

When
June 29, 5:12 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578749, 578750, 578751.